Nebraska, 2003

Hail in Nebraska, June 20, 2003

June 20, 2003 · NWS CYS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 20, 2:15 PM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 20, 2:15 PM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
315 PM MDT FRI JUN 20 2003

SHORT TERM...CONVECTION FIRING UP OVER FAR SOUTHEAST WY
AHEAD OF VORT MAX COMING UP FROM CO.  SVR TSTM WATCH 551
POSTED UNTIL 03Z.  WIND GUSTS OVER 50 MPH ALREADY REPORTED
IN LAR AND ARLINGTON.

BEYOND THAT...SFC DRY LINE SHOULD BE SWEEPING EAST LATER THIS
EVENING AND BRINGING A RELATIVELY QUICK END TO PRECIP OVERNIGHT
IN ALL BUT THE FAR EASTERN PANHANDLE.  NOT SURE WHY MODELS
INSIST ON DEVELOPING MORE PRECIP WESTERN CWA ON SAT WHERE MEAN
RELATIVE HUMIDITIES DROP.  RWL HAS ALREADY SEEN THE DEWPOINT
DROP SOME 10 DEGREES IN A FEW HOURS.  ONLY MADE MINOR ADUSTMENTS
TO EXISTING TEMPERATURE GRIDS.

LONG TERM...INCREASING WSWLY FLOW ALOFT OVER CWA WITH UPPER LOW
DROPPING INTO SOUTHERN ALBERTA.  AIR MASS DRIES OUT QUITE A BIT
WITH LIMITED AMOUNTS OF THIS AND INSTABILITY CONFINED TO MAINLY
WESTERN AND FAR NORTHERN PARTS OF CWA.  SEVERAL WEAK SHORTWAVE
TROFS TO CONTEND WITH AND FIRST COLD FRONT GETS ITS REAL SHOVE
THROUGH THE CWA SATURDAY EVENING...WILL GO WITH 20 PERCENT POPS
OVER WY PORTION OF CWA SAT EVENING...30 PERCENT NRN PANHANDLE.
FAIRLY DRY DAY IN STORE SUNDAY WITH CONTINUED WSWLY FLOW ALOFT AS
A DECENT SHORTWAVE SWEEPS ACRS MT.  A BIT OF MOISTURE/INSTABILITY
FROM RWL TO DGW AND OVER TO CDR FOR LOW POPS THOSE AREAS.  MODELS
HAVE SOME DIFFERENCES FOR EARLY NEXT WEEK WITH ETA SHOWING A
STRONGER UPPER LOW OVER PAC NW WHILE AVN WHICH WAS STRONG ON THIS
SHOWING A MORE OPEN TROF.  EITHER WAY...COOLER AND UNSETTLED WX
PATTERN SETTING UP ESPECIALLY FOR TUE THROUGH THU IN MOIST UPSLOPE
FLOW.  WILL GO WITH CHANCE OF SHOWERS/TSTMS MON AND TUE...THEN
MAINLY JUST SHOWERS IN THE COOL AIR WED/THU.  DRIER AND WARMER FRI.

.CYS...
WY...NONE.
NE...NONE.

RGB/JLH
Hazardous weather outlook, Jun 20, 9:52 AM MST, 6 hours 33 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-211130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1052 AM MDT FRI JUN 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS...SOME CAPABLE OF PRODUCING HAIL AND STRONG
WINDS...ARE POSSIBLE IN THE WESTERN NEBRASKA PANHANDLE LATE THIS
AFTERNOON AND EVENING.  THUNDERSTORMS SHOULD DEVELOP IN THE FAR
EASTERN PARTS OF SOUTHEAST WYOMING DURING THE AFTERNOON...THEN
GRADUALLY SPREAD INTO THE WESTERN NEBRASKA PANHANDLE BY LATE
AFTERNOON AND CONTINUE INTO THE EVENING.  LOOK FOR STORMS TO
DIMINISH IN INTENSITY AND NUMBER OVERNIGHT IN WESTERN NEBRASKA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SATURDAY AND SUNDAY WILL SEE A MINIMUM OF LATE DAY STORMS AS DRIER
AIR MOVES INTO THE REGION.  FOR MONDAY THROUGH THURSDAY...A GRADUAL
INCREASE IN LATE DAY SHOWERS AND THUNDERSTORMS IS EXPECTED AS AN
UPPER LEVEL FEATURE AND ITS SURFACE COLD FRONT AFFECT THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING IN
THE PANHANDLE AND THE FAR EASTERN PLAINS OF SOUTHEAST WYOMING.

RGB

In the hours before

Local storm report, Jun 20, 3:00 PM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
400 PM MDT FRI JUN 20 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    LINGLE                    WY   60 MPH TSTORM WIND
06/20/03   GOSHEN

GRIFFITH
Special weather statement, Jun 20, 4:13 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
513 PM MDT FRI JUN 20 2003

NEZ001-019-020-054-WYZ059-060-067>070-210015-
BANNER-CHEYENNE FOOTHILLS-CONVERSE-GOSHEN-KIMBALL-NIOBRARA-
PINE BLUFFS-PLATTE-SCOTTS BLUFF-SIOUX-
513 PM MDT FRI JUN 20 2003

...SEVERE THUNDERSTORM WATCH DROPPED FOR SOUTHEAST WYOMING
COUNTIES AND THOSE OF NEBRASKA PANHANDLE BORDERING WYOMING...

THE SEVERE THUNDERSTORM WATCH WAS DROPPED AT 505 PM FOR
CONVERSE...NIOBRARA...PLATTE...GOSHEN AND LARAMIE COUNTIES IN
SOUTHEAST WYOMING.

THE SEVERE THUNDERSTORM WATCH WAS ALSO DROPPED FOR SIOUX...
SCOTTS BLUFF...BANNER AND KIMBALL COUNTIES OF THE EXTREME
WESTERN NEBRASKA PANHANDLE.

THERE NO LONGER APPEARS TO BE A THREAT OF SEVERE THUNDERSTORMS
THIS EVENING IN THESE COUNTIES...HOWEVER SCATTERED SHOWERS AND
THUNDERSTORMS ARE STILL POSSIBLE.

NEZ002-003-021-055-210015-
BOX BUTTE-CHEYENNE-DAWES-MORRILL-
513 PM MDT FRI JUN 20 2003

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT...

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR DAWES...
BOX BUTTE...MORRILL AND CHEYENNE COUNTIES UNTIL 900 PM.

THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WINDS AND
VERY HEAVY RAINFALL ARE STILL POSSIBLE IN THE WATCH AREA.

THE WATCH HAS BEEN DROPPED FROM THE COUNTIES TO THE WEST OF
THESE HOWEVER.

COX
Local storm report, Jun 20, 4:25 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
525 PM MDT FRI JUN 20 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    FORT LARAMIE              WY   .75 INCH HAIL
06/20/03   GOSHEN                         HAIL OCCURRED BETWEEN
                                          340-345 PM

GRIFFITH
Local storm report, Jun 20, 4:25 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
525 PM MDT FRI JUN 20 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    LINGLE                    WY   .75 INCH HAIL
06/20/03   GOSHEN                         HAIL OCCURRED BETWEEN
                                          340-345 PM

GRIFFITH

The radar

The Cheyenne radar (KCYS), 180 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Box Butte

When
June 20, 4:25 PM MST to 4:30 PM MST
Where
Box Butte County, 7 mi SW of Alliance
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.033, -102.983

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364046.